New York, 2014

Damaging Wind in New York, July 13, 2014

July 13, 2014 · NWS BUF · 1 event in 1 county or zone

Thunderstorms developed during the afternoon hours ahead of an approaching cold front. An isolated thunderstorm produced damaging winds as it crossed Allegany County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the afternoon hours ahead of an approaching cold front. An isolated thunderstorm produced damaging winds as it crossed Allegany County. Route 3 near Almond was partially blocked by downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 13, 3:03 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 13, 3:03 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
403 PM EDT SUN JUL 13 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST THIS
EVENING AS A TROUGH CROSSES THE REGION...HOWEVER SHOWERS AND
THUNDERSTORMS WILL LIKELY DEVELOP AGAIN TUESDAY AHEAD OF AN
APPROACHING COLD FRONT. THIS COLD FRONT WILL MOVE THROUGH TUESDAY
NIGHT...USHERING IN COOLER AND DRIER AIR FOR THE REMAINDER OF THE
COMING WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AN ANALYSIS OF SURFACE OBSERVATIONS THIS AFTERNOON INDICATES THAT
THE AXIS OF THE SURFACE TROUGH IS ON OUR DOORSTEP. A WEAK FRONTAL
BOUNDARY RESTS WITHIN THIS TROUGH...THOUGH THE BOUNDARY IS
FUNCTIONALLY DIFFERENTIATES DEWPOINTS RATHER THAN TEMPERATURES AS THE
TEMPERATURES TO OUR WEST ARE ACTUALLY SLIGHTLY WARMER THANKS TO
INCREASING INSOLATION.  REGIONAL RADAR AND SATELLITE IMAGERY SHOW
THE SHARP DEMARCATION BETWEEN THE MOIST AIR TO THE EAST OF THE FRONT
AND THE DRIER AIR INTRUDING FROM THE WEST WITH AN AREA OF SHOWERS
AND THUNDERSTORMS JUST AHEAD OF THE FRONT. THE SOUTHERN END OF THIS
LINE HAS SHOWN SIGNS OF STRENGTHENING THIS AFTERNOON...HOWEVER IT
WILL BE EXITING ALLEGANY COUNTING WITHIN THE NEXT HOUR.

CONDITIONS WILL IMPROVE RAPIDLY BEHIND THE FRONT AS THE
AFOREMENTIONED DRIER AIR ADVECTS INTO THE REGION. IT SHOULD DRY OUT
NICELY THIS EVENING WITH CLOUD COVER DIMINISHING OVERALL. AS
MENTIONED ABOVE...TEMPERATURES BEHIND THE FRONT ARE NOT MUCH COOLER
AND ONLY EXPECT LOWS TO FALL INTO THE 60S.

FOR MONDAY...WE SHOULD SEE DRY CONDITIONS OF MUCH OF THE DAY WITH
TEMPERATURES RISING TOWARDS THE 80 DEGREE MARK. BY LATE AFTERNOON
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP AS LOW
LEVEL FLOW BACKS TO THE SOUTH AND HIGHER THETA-E AIR BEGINS TO
ADVECT BACK INTO THE FORECAST AREA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MONDAY NIGHT AND TUESDAY WILL FEATURE CONTINUED CHANCES FOR SHOWERS
AND THUNDERSTORMS. INITIALLY AN UNSTABLE AIRMASS WILL REMAIN OVER THE
EASTERN GREAT LAKES REGION...WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. AS A COLD FRONT...ALONG WITH A POTENT UPPER LEVEL
SHORTWAVE CROSS THE EASTERN GREAT LAKES LATER MONDAY NIGHT AND EARLY
TUESDAY EXPECT INCREASING NUMBERS OF CONVECTIVE SEGMENTS.

THOUGH THERMODYNAMICS (LITTLE CAPE/POOR LAPSE
RATES/EARLY IN THE DAY FRONTAL PASSAGE) ARE NOT THAT IMPRESSIVE WITH THIS
SYSTEM THERE WILL BE IMPRESSIVE KINEMATICS (60+ KNOTS OF 0-6 KM BULK
SHEAR) AND DYNAMICS (UPPER LEVEL SHORTWAVE/RIGHT ENTRANCE REGION OF
250 HPA JET) THAT WILL MAINTAIN THUNDERSTORM POTENTIAL...WHICH COULD
TRANSPORT STRONGER WIND GUSTS DOWN TO THE SURFACE. THIS IS STILL LOW
CONFIDENCE AND NO ENHANCED WORDING WILL BE ADDED TO THE FORECAST
GRIDS.

IT WILL REMAIN MILD AND MUGGY MONDAY NIGHT WITH LOWS IN THE LOWER TO
MID 60S. TUESDAY...SUMMER'S WARMTH TO THE EAST WITH HIGHS IN THE
UPPER 70S WILL FADE AS LOW 70S OVER WESTERN NEW YORK BEHIND THE COLD
FRONT EXPAND EASTWARD.

BY TUESDAY NIGHT THE COLD FRONT WILL BE EXITING TO THE SOUTH AND
EAST OF THE CWA. CLOUDS WILL LIKELY REMAIN THROUGH THE OVERNIGHT AS
THE UPPER LEVEL LOW FROM OVER THE WESTERN GREAT LAKES NEARS THE
REGION.

ON WEDNESDAY AN UNSEASONABLY COOL AIRMASS WILL ENTER THE EASTERN
GREAT LAKES AS THE CENTER OF THE UPPER LEVEL TROUGH OF LOW PRESSURE
ADVANCES EASTWARD. TEMPERATURES AT 850 HPA WILL DROP TO AROUND +7C
OVER LAKE ONTARIO AND +8C OVER LAKE ERIE. LAKE TEMPERATURES ARE
19-20C ON LAKE ONTARIO AND 22C ON LAKE ERIE. THIS COOL AIRMASS OVER
THE WARM LAKE WATERS WILL LIKELY TRIGGER LAKE EFFECT
CLOUDINESS...AND ON A WESTERLY FLOW POSSIBLY LAKE EFFECT RAIN
SHOWERS. WILL PLACE HIGHER CHANCES FOR RAIN SHOWERS IN THE TYPICAL
HIGHER TERRAIN EAST OF BOTH LAKES WHERE AN ADDITIONAL COMPONENT OF
OROGRAPHIC LIFT WILL BRING HIGH CHANCES FOR RAIN SHOWERS. ELSEWHERE
WILL CONTINUE WITH LOW CHANCE POP FOR SCATTERED DAYTIME INSTABILITY
SHOWERS UNDER THE UPPER LEVEL LOW.

WEDNESDAY NIGHT EXPECT A REDUCTION IN PRECIPITATION ACROSS THE
REGION WITH THE LOSS OF DAYTIME HEATING. ANY CLEARING WILL BRING
COOL OVERNIGHT LOWS IN THE 40S. HOWEVER ANY LINGERING LAKE
CLOUDINESS WILL LIMIT THE RADIATIONAL LOSS OF HEAT AND KEEP
OVERNIGHT LOWS IN THE 50S WHERE LAKE CLOUDS PERSIST THE LONGEST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE ANOMALOUS RIDGE/TROUGH OVER NORTH AMERICA MID WEEK WILL BE IN
THE PROCESS OF BREAKING DOWN AS SEVERAL SHORTWAVES BREAK DOWN THE
WEST COAST RIDGE EARLY/MIDWEEK. IN RESPONSE THE UPPER LEVEL LOW OVER
THE GREAT LAKES WILL LIFT NORTHWARD TOWARDS CANADA WITH WARMER AIR
PUSHING NORTHWARD STARTING THURSDAY. AN ISOLATED SHOWER WILL STILL
BE POSSIBLE THURSDAY WITH THE STILL LINGERING UPPER LEVEL
TROUGH...AND AIR TEMPERATURES STILL RUNNING BELOW NORMAL.

FRIDAY AND SATURDAY WILL FEATURE A WARMING TREND...AND DRY WITH AN
AREA OF HIGH PRESSURE IN CONTROL...AND UPPER LEVEL RIDGING ALOFT. HOWEVER
PIECES OF ENERGY WILL INFILTRATE INTO THE RIDGE...AND AS THE SURFACE
HIGH SLIDES EASTWARD A RETURN SOUTHERLY FLOW OF INCREASING MOISTURE
WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS BACK INTO THE
FORECAST FOR NEXT SUNDAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS ARE CROSSING THE NIAGARA FRONTIER ATTM AND
SHOULD BE CLEARING THE AREA WITHIN THE NEXT 1-2 HOURS AS A SURFACE
TROUGH JUST TO OUR WEST CROSSES THE AREA. EXPECT RAPID IMPROVEMENT
TO VFR BEHIND THIS TROUGH AS UPSTREAM WV IMAGERY INDICATES MUCH
DRIER AIR ALOFT ADVECTING TOWARDS THE REGION.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
GENESEE VALLEY AND FINGER LAKES THIS AFTERNOON...EXITING THE NORTH
COUNTRY DURING THE EVENING HOURS. AM CURRENTLY MONITORING RADAR
TRENDS ACROSS THE FINGER LAKES AND SOUTHERN TIER AS CONVECTIVE LINE
IS CONSOLIDATING AND HAS THE POTENTIAL TO BECOME STRONG SEVERE OVER
THE NEXT COUPLE OF HOURS...HOWEVER THIS STRONGER CONVECTION SHOULD
NOT IMPACT KROC/KART.

LOOK FOR CONDITIONS TO IMPROVE TO VFR ACROSS THE ENTIRE FORECAST
AREA OVERNIGHT AS AFOREMENTIONED DRIER AIR ALOFT MOVES IN FROM THE
WEST. ONE POSSIBLE EXCEPTION WILL BE ACROSS THE HIGHER ELEVATIONS OF
THE SOUTHERN TIER WHERE SCT/BKN IFR CIGS MAY DEVELOP
OVERNIGHT...DEPENDING ON AMOUNT OF CLEARING IN THE HIGHER LEVELS AND
SUBSEQUENT RADIATIVE COOLING THAT TAKES PLACE. OTHERWISE VFR
CONDITIONS SHOULD PREVAIL THROUGH THE REST OF THE FORECAST
PERIOD...THOUGH THERE WILL BE A CHANCE FOR SHOWERS AND
THUNDERSTORMS RE-DEVELOPING MONDAY AFTERNOON.

OUTLOOK...
MONDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE AFTERNOON.
TUESDAY...VFR/MVFR IN SCATTERED SHOWERS AND THUNDERSTORMS.
WEDNESDAY THROUGH FRIDAY...MAINLY VFR.

&&

.MARINE...
GUSTY SOUTHWESTERLY WINDS WILL TAPER OFF THIS EVENING AND WAVES WILL
SUBSIDE TONIGHT AS A TROUGH OF LOW PRESSURE PULLS AWAY FROM THE
AREA...RELAXING THE PRESSURE GRADIENT. GENERALLY LIGHT FLOW WILL THEN
PERSIST OVER THE LAKES THROUGH MONDAY NIGHT BEFORE SOUTHWESTERLY
FLOW STRENGTHENS AGAIN ON TUESDAY IN ADVANCE OF AN APPROACHING COLD
FRONT...LIKELY REQUIRING ANOTHER ROUND OF SMALL CRAFT ADVISORIES FOR
LAKE ERIE. WINDS WILL TAPER OFF TUESDAY NIGHT INTO WEDNESDAY BEHIND
THE FRONT AS HIGH PRESSURE BUILDS INTO THE LOWER GREAT LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020-
         040-041.
         SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
         LOZ030-042>045.

&&

SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...THOMAS
LONG TERM...THOMAS
AVIATION...WOOD
MARINE...WOOD
Hazardous weather outlook, Jul 13, 4:08 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
508 AM EDT SUN JUL 13 2014

NYZ001-002-010>012-019-020-085-140915-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
SOUTHERN ERIE-
508 AM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS OVER THE REGION TODAY WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAIN...WITH AMOUNTS OF UP TO 2 INCHES
POSSIBLE. RAINFALL OF THIS MAGNITUDE WOULD LIKELY LEAD TO
LOCALIZED POOR DRAINAGE FLOODING AND FAST...SIGNIFICANT RISES TO
SMALLER TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>008-013-014-021-140915-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON-
ONTARIO-ALLEGANY-
508 AM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS OVER THE REGION TODAY WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAIN...WITH AMOUNTS OF UP TO 2 INCHES
POSSIBLE. RAINFALL OF THIS MAGNITUDE WOULD LIKELY LEAD TO
LOCALIZED POOR DRAINAGE FLOODING AND FAST...SIGNIFICANT RISES TO
SMALLER TRIBUTARIES.

THERE WILL ALSO BE THE RISK THAT ANY THUNDERSTORM LATER THIS
AFTERNOON COULD PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
508 AM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, Jul 13, 9:16 AM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1016 AM EDT SUN JUL 13 2014

NYZ001-010>012-085-131515-
ERIE NY-GENESEE NY-NIAGARA NY-WYOMING NY-
1016 AM EDT SUN JUL 13 2014

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1014 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR BUFFALO...AND MOVING EAST AT 50 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CHEEKTOWAGA AND WEST SENECA...
  DEPEW AND LANCASTER...

LAT...LON 4276 7890 4279 7886 4294 7892 4295 7897
      4299 7903 4304 7902 4319 7849 4317 7846
      4313 7846 4313 7840 4300 7818 4270 7838
      4265 7902 4271 7903

THOMAS
Special weather statement, Jul 13, 10:05 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1105 AM EDT SUN JUL 13 2014

NYZ012-019-020-085-131545-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY-
1105 AM EDT SUN JUL 13 2014

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 40
  MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF
  GOWANDA...AND MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  SOUTH DAYTON...
  PERRYSBURG...
  GOWANDA...
  COLLINS AND CATTARAUGUS...
  OTTO...
  ASHFORD HOLLOW...
  SPRINGVILLE AND ASHFORD...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4267 7844 4233 7835 4228 7926 4244 7932

REYNOLDS
Special weather statement, Jul 13, 12:42 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
142 PM EDT SUN JUL 13 2014

NYZ010-012-013-019>021-085-131845-
ALLEGANY NY-CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-LIVINGSTON
NY-WYOMING NY-
142 PM EDT SUN JUL 13 2014

...A LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS...AND
  HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  ELMA CENTER TO 24 MILES WEST OF GOWANDA...AND MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  EAST AURORA...
  GENESEO...
  SPRINGVILLE...
  GOWANDA...
  HOLLAND...
  BOSTON...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4286 7771 4229 7852 4228 7957 4287 7863

REYNOLDS
Special weather statement, Jul 13, 1:35 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
235 PM EDT SUN JUL 13 2014

NYZ012-013-019>021-085-131930-
ALLEGANY NY-CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-LIVINGSTON
NY-WYOMING NY-
235 PM EDT SUN JUL 13 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM WARSAW TO ARCADE TO JAMESTOWN...AND MOVING EAST
  AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  SALAMANCA...
  GENESEO...
  CUBA...
  FRANKLINVILLE...
  HOUGHTON...
  BLISS
  DANSVILLE AND OLEAN...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4200 7942 4249 7855 4282 7824 4279 7759
      4269 7760 4267 7753 4257 7758 4257 7765
      4253 7767 4253 7771 4243 7772 4201 7823
Special weather statement, Jul 13, 2:30 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
330 PM EDT SUN JUL 13 2014

NYZ013-020-021-132015-
ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY-
330 PM EDT SUN JUL 13 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN. THIS LINE EXTENDS FROM JUST WEST OF
  OLEAN...NORTHEASTWARD TO DANSVILLE AND IS MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  WELLSVILLE...

THESE STORMS WILL BRING VERY HEAVY RAINFALL...AND SOME STORMS
EMBEDDED IN THIS LINE HAVE THE POTENTIAL TO BECOME SEVERE AND
PRODUCE DAMAGING WINDS.

LAT...LON 4199 7880 4224 7856 4257 7791 4265 7774
      4263 7750 4257 7751 4257 7765 4253 7767
      4253 7771 4199 7775

APFFEL

The radar

The Buffalo radar (KBUF), 102 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
July 13, 3:09 PM EST
Where
Allegany County, 2.9 mi ENE of West Almond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.320, -77.830

Law Enforcement reported downed trees near Almond.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538131.